More than Money. An interdisciplinary Perspective on Art in Organizations (University of Amsterdam / online, 13-14 Nov 20)
Please note this conference starts today.
Conference webpage https://corporatecollecting2020.wordpress.com/.
In the decades following the Second World War, art collecting has become a much–adopted corporate practice. Today, many organizations ranging from multinationals to non-profit organizations buy and showcase visual art, often by artists who are in the early phase of their careers. The methods and policies of artwork acquisition and display are professionalized, usually managed by curators with an educational background in art history and/or broad experience in the art world.
Despite these developments, research on corporate art collections remains scarce and fragmented between disciplines and national contexts. This is unfortunate, especially given that corporate art collecting can be linked to other significant yet little-understood shifts in both art and organizations. Corporate art collections, for instance, are destined to play an increasing role in discussions about national cultural policies, as they have become depositories of future heritage due to their acquisition policies being comparable to that of museums and other institutional collectors. On the one hand, as corporate art collectors become increasingly dominant consumers of art, this leads to questions about the role of these organizations in the art world. On the other hand, companies and non-profit institutions use their art collections strategically, to express e.g. organizational identity and culture, which is reflective of the increasing use of organizational artefacts and spaces for the purpose of communicative action.
The above mentioned developments have significant implications for both the role of art and organizations in society, leading to new research questions.
This online conference, taking place on November 13 and 14, 2020, is the closing event of a four-year research project at the University of Amsterdam, funded by the Dutch Research Council (NWO) and the Netherlands Association of Corporate Art Collections (VBCN). This project, “Corporate collections as emerging heritage: Art market dynamics, corporate strategies, and public support for the arts”, focused on present-day corporate collecting as a source of signals to different audiences, i.e., internal and external stakeholders of the collecting organizations to museums and other actors in the art market. The conference will both communicate the outcomes of this project and enlarge the discussion to a global perspective with speakers from the Asian, European and American continents.
Please see the conference webpage https://corporatecollecting2020.wordpress.com/ for more information.
Online conference schedule. All times are according to Central European Time.
Friday, November 13
The conference sessions held on Friday are partly in preparation for the edited volume. Their access is open to volume contributors and invited attendees. If you are interested in attending the seminar as a non-participant, you can request admission by sending an e-mail to: firstname.lastname@example.org<mailto:email@example.com>
09:30–12:00 First Zoom session
[Zoom link only upon request]
Artists and organizations
09:30 Nicola Foster – Artists and Corporate Organisations: Ai Weiwei and LEGO
09:45 Barbara Tiberi – Evolving corporate narratives: comparing past and present artistic programmes at Renault
10:00 Simon Yin – Art Collecting by Chinese State-Owned Enterprises
10:30 30-minute break
Corporate art management
11:00 Rhonda Olsen – The impact of corporate art collections on employees
11:15 Katharina Pohler – The potential of corporate art – Collections in crisis and reputational communication
11:30 Alicja Waszkiewicz-Raviv – Organizational modern art exhibition: from the mall to the mountain monastery
13:00–15:30 Second Zoom session
[Zoom link only upon request]
13:00 Makoto Shimada – Corporate Art Collection and Public Trust in Japan
13:15 Jorge Morales – Spending for Music. The Cardinals’ Musical Patronage in the Early Modern Period, a model for the Twenty-First Century?
13:30 Karolina Łabowicz-Dymanus – How an NGO created the brand: New Art from the Former East
14:00 30-minute break
14:30 Teija Luukkaanen-Hirvikoski – From decorations to organizational cultures: Corporate art collecting in Finland
14:45 Sandra Lang – From Advertising to Abstraction to Art for Art’s Sake: Corporate Art Collecting in the United States
15:00 Ljudmilla Djukic – Corporate Collections in Countries in Transition
Saturday, November 14
Webinar link: https://uva-live.zoom.us/j/86007892881
12:00 Opening by Anne Clement – van Vugt (Board member VBCN) and Arnold Witte (UvA)
12:20 Monika Kackovic, Jan de Groot and Arnold Witte: Dutch corporate art collections and their impact: research from managerial, sociological and art historical perspectives
13:30 Mukti Khaire (Cornell Tech, Girish and Jaidev Reddy Professor of the Practice): Culture and Commerce: The Value of Entrepreneurship in Creative Industries
14:00 Olav Velthuis (UvA, Professor in Cultural Sociology): The Return of the Medici? The Global Rise of Private Museums for Contemporary Art
14:30 Panel discussion
Organization: Monika Kackovic, Jan de Groot, and Arnold Witte. Participation is free of charge; registration is not required. Contact: firstname.lastname@example.org